THURSDAY, Jan. 22, 2015 (HealthDay News) -- The overuse of antibiotics to treat travelers' diarrhea may contribute to the spread of drug-resistant superbugs, a new study suggests.
Antibiotics should be used to treat travelers' diarrhea only in severe cases, said the study authors.
The study was published online Jan. 22 in the journal Clinical Infectious Diseases.
"The great majority of all cases of travelers' diarrhea are mild and resolve on their own," lead author Dr. Anu Kantele, associate professor in infectious diseases at Helsinki University Hospital in Finland, said in a journal news release.
The researchers tested 430 people from Finland before and after they traveled outside of the country. About one in five of those who traveled to tropical and subtropical regions unknowingly returned with antibiotic-resistant gut bacteria.
Risk factors for catching antibiotic-resistant gut bacteria include having travelers' diarrhea and taking antibiotics for it while abroad. More than one-third of the travelers who took antibiotics for diarrhea came home with the antibiotic-resistant bacteria, according to the study.
Eighty percent of travelers to South Asia who took antibiotics to treat diarrhea contracted the antibiotic-resistant gut bacteria. Other regions that posed a high risk were Southeast Asia, East Asia, North Africa and the Middle East, the study found.
People who get the antibiotic-resistant bacteria may not develop noticeable symptoms. But they can still unknowingly spread the superbugs in their own countries.
"More than 300 million people visit these high-risk regions every year," Kantele said. "If approximately 20 percent of them are colonized with the bugs, these are really huge numbers. This is a serious thing. The only positive thing is that the colonization is usually transient, lasting for around half a year."
International travelers need to be educated about how to safely treat traveler's diarrhea. They should more cautious about taking antibiotics to treat diarrhea, the study authors said.
In general, travelers with diarrhea should drink plenty of fluids and use over-the-counter, nonantibiotic anti-diarrheal drugs. Seek medical attention if there are symptoms such as high fever, bloody stools or serious dehydration, Kantele advised.
The U.S. Centers for Disease Control and Prevention has more about traveler's diarrhea.
This article: Copyright © 2015 HealthDay. All rights reserved.